Ohio, 2022

Winter Storm and Winter Weather in Ohio, March 11 to 12, 2022

March 11 to 12, 2022 · NWS PBZ · 11 events in 11 counties and zones

A late season winter storm affected the region on March 11th and 12th. A deep upper trough digging across the central CONUS and Gulf low pressure riding up the eastern seaboard contributed to widespread precipitation.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A late season winter storm affected the region on March 11th and 12th. A deep upper trough digging across the central CONUS and Gulf low pressure riding up the eastern seaboard contributed to widespread precipitation. Precipitation initially began as rain in some areas, but potent dynamic cooling quickly changed precipitation over to snow. A coupled jet and a frontogenesis axis oriented southwest to northeast across the Upper Ohio Valley contributed to strong vertical motion. The heaviest snow generally fell during the overnight hours on the 11th to the morning hours of the 12th, with more scattered snow showers lingering therafter.

Snowfall was generally maximized along an axis from Zanesville through Wheeling, Pittsburgh, and then Forest County, PA. Totals of 6 to 9 inches were common in this area, with slightly less to the northwest. Terrain influences also aided accumulation in the higher elevations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Mar 11, 6:36 PM EST, 24 minutes earlier.

Area forecast discussion, Mar 11, 6:36 PM EST, 24 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
636 PM EST Fri Mar 11 2022

.SYNOPSIS...
Rain, quickly transitioning to snow, will arrive late this
evening with quickly crossing low pressure. Widespread
accumulation expected by Saturday morning. Lingering snow
showers and gusty wind are expected into Saturday evening.

&&

.NEAR TERM /THROUGH SATURDAY/...
Made some mostly minor adjustments to the grids for the upcoming
storm, mainly to precip arrival timing and snow amounts. The
overall scenario remains on track.

As troughing continues to dig across the Plains and the
Mississippi Valley tonight, low pressure will quickly
transition from the central Gulf Coast tonight and up the
Atlantic Seaboard on Saturday.

Precipitation, just reaching the northwest fringes of the CWA as
of this writing, will begin as rain given the still-warm
boundary layer. Strong support for lift is still pictured to
develop tonight, as layered frontogenesis and a coupled jet
structure will traverse the Upper Ohio Valley. This will allow
for a dynamic cooling effect which will aid a fairly quick
transition to snow during the evening as heavier precipitation
arrives. The heaviest snow rates are still pictured during the
overnight period as lift is maximized in a nearly saturated
dendritic growth zone. The most potent lift transitions east of
the ridges by morning and will result in reduced snow rates and
a transition to a more showery regime in the cold NW flow during
the daylight hours on Saturday. This upslope flow will keep the
heavier snow going a bit longer in the ridges into Saturday,
resulting in the 5 to 7 inch totals in the warning area. A
general 3 to 6 inches still looks appropriate in the advisory
area through the day Saturday, with a little less accumulation
in the Saturday snow showers.

A tightening surface pressure gradient on Saturday, as the
strong low tracks up the coast, will ramp up wind gusts. Steep
low-level lapse rates under an inversion aloft will allow some
mixing down of wind aloft. Widespread gusts of 30-40 MPH appear
likely, with perhaps advisory-level gusts of 45 to 50 MPH on the
ridges. Will not issue a separate wind headline for now and
will keep mention going in winter weather products. Still, near
blizzard conditions will be possible in the ridges.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY/...
Northwest flow snow showers will continue into Saturday evening.
With time, backing low-level wind and a lowering inversion aloft
will reduce precipitation coverage. The fresh snow and cold air
mass will allow temperatures to plummet into the teens to near
single digits by Sunday morning. A Wind Chill Advisory may be
necessary for some ridge zones overnight if some wind lingers.

Sunday will likely dawn mostly dry. However, a crossing
shortwave may provide some scattered, light snow showers mainly
north of Pittsburgh during the day, with minor accumulation.
High temperatures will rebound as warm advection returns, with
values in the mid 30s to mid 40s starting the snow melt process.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Despite some variability in timing and strength of the overall
CONUS ridge/trough pattern next week, WPC ensemble clusters
suggest an early-week transition to quasi-zonal flow aloft for
the Ohio Valley in the wake of the weekend snow. This general
pattern suggests any troughs embedded in the flow should
progress quickly thru the region.

After a cold start to the week owing to lingering effects of the
weekend snowpack, a trend toward above-average temperature seems
probable given the expected development of a swrn-CONUS trough
and attendant downstream height amplification.

&&

.AVIATION /23Z FRIDAY THROUGH WEDNESDAY/...
A rapid deterioration through MVFR to IFR is expected this
evening as a cold front crosses, and an upper trough approaches.
Increasing jet supported ascent should result in widespread
snow across the region. A brief period of rain is possible at
onset before strong cold advection changes precip to snow. Timed
the heaviest snow at area ports when the best frontogenesis is
progged. The front is expected to slow as a sfc low tracks NE
along it overnight/Sat.

Snow should taper off Saturday morning/early afternoon as the
ascent and deep layer moisture exits the area. MVFR cigs are
still expected through the day with the approaching upper
trough and cold NW flow. Gusty NW wind should increase later
tonight and continue Saturday with mixing and a tight sfc
pressure gradient.

.Outlook...
Restrictions are possible Sun N of PIT with a warm front.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...Winter Weather Advisory from 10 PM this evening to noon EST
     Saturday for PAZ007>009-013>015-020>022-029-031-073-075.
     Winter Storm Warning from 1 AM Saturday to 1 AM EST Sunday for
     PAZ016-023-074-076.
OH...Winter Weather Advisory from 10 PM this evening to noon EST
     Saturday for OHZ039>041-048>050-057>059-068-069.
WV...Winter Weather Advisory from 10 PM this evening to noon EST
     Saturday for WVZ001>004-012-021-509.
     Winter Storm Warning from 1 AM Saturday to 1 AM EST Sunday for
     WVZ510>514.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, Mar 11, 4:03 AM EST, 14 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
403 AM EST Fri Mar 11 2022

PAZ016-023-074-076-WVZ510>514-120915-
Jefferson PA-Indiana-Higher Elevations of Westmoreland-
Higher Elevations of Fayette-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
403 AM EST Fri Mar 11 2022

...WINTER STORM WARNING IN EFFECT FROM 1 AM SATURDAY TO 1 AM EST
SUNDAY...

This Hazardous Weather Outlook is for western Pennsylvania and
northern West Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>015-020>022-029-
031-073-075-WVZ001>004-012-021-509-120915-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Washington-Greene-
Westmoreland-Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-
Monongalia-
403 AM EST Fri Mar 11 2022

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO NOON
EST SATURDAY...

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter weather, 4 winter storm. Local standard time, as filed.

Winter Storm, Belmont

When
March 11, 7:00 PM EST to March 12, 8:00 AM EST
Where
Belmont forecast zone
Reported by
Social Media
Coordinates
40.016, -80.988 (the zone’s center; the record gives no point)

Around six inches of snow was recorded across the county, including at Belmont.

Winter Storm, Noble

When
March 11, 7:00 PM EST to March 12, 8:00 AM EST
Where
Noble forecast zone
Reported by
Public
Coordinates
39.766, -81.456 (the zone’s center; the record gives no point)

Six to nine inches of snow fell across the county, with the higher total recorded near Belle Valley.

Winter Storm, Monroe

When
March 11, 7:00 PM EST to March 12, 8:00 AM EST
Where
Monroe forecast zone
Reported by
Department of Highways
Coordinates
39.727, -81.083 (the zone’s center; the record gives no point)

Six to seven inches of snow fell in the county.

Winter Weather, Carroll

When
March 11, 7:00 PM EST to March 12, 8:00 AM EST
Where
Carroll forecast zone
Reported by
Social Media
Coordinates
40.580, -81.090 (the zone’s center; the record gives no point)

A range of 4.5 to 5.5 inches of snow was reported, with Carrollton on the higher end.

Winter Weather, Columbiana

When
March 11, 7:00 PM EST to March 12, 8:00 AM EST
Where
Columbiana forecast zone
Reported by
Social Media
Coordinates
40.768, -80.777 (the zone’s center; the record gives no point)

A range of 5 to 6 of snow was reported. East Liverpool and Salem were on the higher end.

Winter Weather, Coshocton

When
March 11, 7:00 PM EST to March 12, 8:00 AM EST
Where
Coshocton forecast zone
Reported by
Public
Coordinates
40.302, -81.920 (the zone’s center; the record gives no point)

Four to five inches of snow fell, with reports coming from Coshocton and Fresno.

Winter Weather, Guernsey

When
March 11, 7:00 PM EST to March 12, 8:00 AM EST
Where
Guernsey forecast zone
Reported by
Public
Coordinates
40.052, -81.494 (the zone’s center; the record gives no point)

A range of 4 to 7.5 inches of snow was reported. Higher totals came from the southern part of the county in Quaker City and Buckeyville.

Winter Weather, Harrison

When
March 11, 7:00 PM EST to March 12, 8:00 AM EST
Where
Harrison forecast zone
Reported by
Department of Highways
Coordinates
40.294, -81.091 (the zone’s center; the record gives no point)

Four to five inches of snow was reported in Cadiz.

Winter Weather, Jefferson

When
March 11, 7:00 PM EST to March 12, 8:00 AM EST
Where
Jefferson forecast zone
Reported by
CoCoRaHS
Coordinates
40.385, -80.761 (the zone’s center; the record gives no point)

Four to six inches of snow was reported, with Monroeville reporting the 6 inch high.

Winter Storm, Muskingum

When
March 11, 7:00 PM EST to March 12, 8:00 AM EST
Where
Muskingum forecast zone
Reported by
CoCoRaHS
Coordinates
39.965, -81.944 (the zone’s center; the record gives no point)

Five to 7.5 inches of snow fell in the county. A location 5 miles outside of Concord got that higher total, while New Concord received 6.2 inches.

Winter Weather, Tuscarawas

When
March 11, 7:00 PM EST to March 12, 8:00 AM EST
Where
Tuscarawas forecast zone
Reported by
CoCoRaHS
Coordinates
40.441, -81.474 (the zone’s center; the record gives no point)

Four to five inches of snow was reported. The higher reports came from in and around New Philadelphia.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2022Every state in 2022This day in weather historyWarnings in Ohio, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1015925, 1015926, 1015927, 1015928, 1015929, 1015930, 1015931, 1015932, 1015940, 1015945, 1015946.